Printer Friendly

Some drugs are negative for nutrients: some medications reduce absorption of essential nutrients in your intestines.

It can be challenging to get all of the essential nutrients you need from your diet--and you also need to consider whether those nutrients are being fully absorbed. Several medications can interfere with nutrient absorption; here's a look at three common culprits.

Proton Pump Inhibitors (PPIs)

Proton pump inhibitors (PPIs) are medications that relieve GERD (acid reflux) symptoms by reducing the amount of acid your stomach produces. Unfortunately, PPIs such as Prilosec and Nexium (see chart on page 6 for more info on PPIs) can sometimes produce undesirable side effects related to your nutrition.

"Long-term use of PPIs may lead to deficiencies of vitamin B12, magnesium, and calcium, since stomach acid aids in making these nutrients available for absorption," says Colleen Webb, MS, RDN, CLT, a registered dietitian at the Jill Roberts Center for Inflammatory Bowel Disease. "Vitamin B12, in particular, requires stomach acid to separate it from food in order for it to be absorbed. A vitamin B12 deficiency can lead to fatigue, depression, anemia, and irreversible neurological damage. With PPI use, calcium absorption also may be affected, which can raise the risk of osteopenia or osteoporosis," says Webb.

"PPIs also can contribute to a condition known as small intestinal bacterial overgrowth (SIBO) by creating a friendlier environment for harmful bacteria. SIBO can cause all sorts of gastrointestinal symptoms, including bloating, gas, and diarrhea, as well as incomplete digestion and malabsorption of food and nutrients," explains Webb.

If you take PPIs, ask your doctor about dietary and lifestyle changes that can help your symptoms.

NSAIDs

Nonsteroidal anti-inflammatory drugs (NSAIDs), such as aspirin, ibuprofen (Motrin, Advil), and naproxen (Aleve, Anaprox), can damage the mucosa in your stomach and inhibit absorption of iron and calcium. Decreased calcium absorption raises the risk of osteoporosis, and iron deficiency can result in anemia, with symptoms including weakness, fatigue, cold hands and feet, headache, and dizziness.

To avoid these deficiencies, take the lowest amount of NSAIDs possible for the shortest duration of time to relieve pain. Long-term NSAID use may also cause ulcers or bleeding in the stomach. Discuss with your doctor other pain-relief options, such as exercise, physical therapy, acupuncture, biofeedback, stretching, yoga, and weight loss.

Diuretics

Diuretic medications help your body excrete excess fluids and sodium. Diuretics, sometimes called "water pills," are often prescribed to treat high blood pressure and to reduce edema (swelling) and fluid retention common to conditions such as heart failure, cirrhosis of the liver, and kidney failure. Types of diuretics include:

* Thiazide diuretics, such as chlorothiazide (Diuril) and hydrochlorothiazide (Microzide)

* Loop diuretics, such as bumetanide (Bumex), furosemide (Lasix), and torsemide (Demadex)

* Potassium-sparing diuretics, such as amiloride, spironolactone (Aldactone), and triamterene (Dyrenium).

Diuretics can affect your levels of magnesium, potassium, calcium, vitamins B1 and B6, and zinc.

Several other medications can also affect nutrient absorption. Ask your doctor if this is a side effect of any medications you are taking, and if supplementation or dietary changes are needed to ensure you're getting--and absorbing--adequate amounts of nutrients.

Caption: Proton pump inhibitors (PPIs) and diuretics are two medications that can interfere with nutrient absorption.
PROTON PUMP INHIBITORS

GENERIC                BRAND NAME

Omeprazole             Prilosec
Lansoprazole           Prevacid
Rabeprazole            Aciphex
Esomeprazole           Nexium
Pantoprazole           Protonix
Dexlansoprazole        Kapidex
Omeprazole plus
  sodium bicarbonate   Zegerid
COPYRIGHT 2017 Belvoir Media Group, LLC
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2017 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:BETTER NUTRITION
Publication:Women's Nutrition Connection
Date:Sep 23, 2017
Words:535
Previous Article:Most Americans unsure what "healthy foods" means.
Next Article:Vitamin D: 2 or 3?
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters